Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 171, NWS Pittsburgh, PA

August 4, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 4, 2003, 4:21 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2003, 4:21 PM EDT (20:21 UTC)
Expired
Aug 4, 2003, 7:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:35 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 4, 2:35 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT MON AUG 4 2003

WE WILL LET FFA EXPIRE AT 4PM AS AREA OF TSTMS HAS VASTLY DECREASED
IN COVERAGE. SCT TSTMS NOW DOT THE CWA LANDSCAPE.

AREA OF TSTMS BLOWING UP IN WRN OHIO/ERN INDIANA ATTM WITH AN
EXTENSION SOUTHWARD INTO KY. IF THIS AREA HOLDS TOGETHER IT WILL
ROTATE INTO OUR CWA LATER THIS EVENING AND OVERNIGHT. ITS TOUGH
BEING STUCK UNDER A CLOSED UPPER LOW. TROUGH AXIS OF UPPER LOW
FINALLY MOVES THROUGH LATE WEDNESDAY OR THURSDAY.

MUCH OF CWA SENSITIVE TO FLOODING DUE TO RECENT HEAVY RAIN AND MOIST
SOIL CONDITIONS. PRECIP WATER RUNNING HIGH. IF AREA TO OUR WEST AND
SOUTHWEST ROTATES INTO OUR AREA TONIGHT WELL HAVE TO POST ANOTHER
FFA.

PIT   63  79  62  80 /  50  50  40  30
HLG   63  79  61  81 /  50  50  40  30
MGW   64  79  61  81 /  50  50  40  30
ZZV   64  79  61  81 /  50  50  40  30
PHD   63  79  61  81 /  50  50  40  30
FKL   62  77  60  79 /  50  50  40  30
DUJ   62  77  60  79 /  50  50  40  30
LBE   63  77  61  79 /  60  50  40  30
BTP   62  77  60  79 /  50  50  40  30
IDI   63  77  61  79 /  60  50  40  30
ODM   60  77  60  76 /  60  50  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 4, 4:47 AM EDT, 11 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN SOUTHWESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...EAST CENTRAL OHIO AND GARRETT COUNTY MARYLAND. THE MOST
LIKELY TIMING OF THE SEVERE WEATHER LOOKS TO BE IN THE AFTERNOON AND
EVENING HOURS.

DAMAGING WIND...LARGE HAIL AND HEAVY RAIN CAN ACCOMPANY THESE
STORMS. SOILS REMAIN SATURATED.  AREAS THAT HAVE RECEIVED HEAVY RAIN
DURING THE LAST SEVERAL DAYS MAY NEED TO BE MONITORED IF ADDITIONAL
HEAVY RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 4, 1:29 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT COR
NATIONAL WEATHER SERVICE PITTSBURGH, PA
128 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

01:05 PM    MCMURRAY                  PA   FLASH FLOODS
08/04/03    WASHINGTON                     SUGAR CAMP ROAD FLOODED.
                                           REPORTED BY SKYWARN
                                           SPOTTERS
Special weather statement, Aug 4, 1:36 PM EDT, 2 hours 45 minutes before
OHZ041-041830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT MON AUG 4 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO COLUMBIANA COUNTY...

HEAVY DOWNPOURS WERE MOVING INTO THE WESTERN PART OF COLUMBIANA
COUNTY NEAR HOMEWORTH. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT
20 MPH AND COULD AFFECT THE SALEM AREA BY 200 PM TO 215 PM. BE ALERT
FOR VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS.

A FLOOD WATCH CONTINUES FOR EAST CENTRAL OHIO UNTIL 400 PM. THE
GROUND REMAINS SATURATED FROM PREVIOUS RAIN. WATER WILL COLLECT
RAPIDLY IN LOW LYING AND POOR DRAINAGE AREAS.
Local storm report, Aug 4, 1:41 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
141 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MOUNT LEBANON             PA   FLASH FLOODS
08/04/03   ALLEGHENY                      STREET FLOODING. REPORTED
                                          BY LAW ENFORCEMENT

0130 PM    SOUTH FAYETTE             PA   FLASH FLOODS
08/04/03   ALLEGHENY                      ROAD AND CREEK FLOODING.
                                          REPORTED BY LAW ENFORCEMENT
Special weather statement, Aug 4, 2:32 PM EDT, 1 hour 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT MON AUG 4 2003

...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION...

SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS MUCH OF WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. ANY STORMS THAT FORM CAN PRODUCE VERY HEAVY
DOWNPOURS. POSSIBLY UP TO AN INCH OF RAIN COULD FALL IN A SHORT
PERIOD OF TIME.

A FLOOD WATCH CONTINUES IN EFFECT FOR MUCH OF THE REGION UNTIL 400
PM. THE GROUND REMAINS SATURATED AND ANY HEAVY RAINFALL WILL RUNOFF
VERY QUICKLY. BE ALERT...FOR WATER COLLECTING RAPIDLY IN LOW LYING
AND POOR DRAINAGE AREAS.

ALSO...SOME OF THE STORMS THIS AFTERNOON...COULD CONTAIN HAIL AND
POSSIBLY STRONG GUSTY WINDS.
Special weather statement, Aug 4, 3:15 PM EDT, 1 hour 6 minutes before
OHZ041-042015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT MON AUG 4 2003

...THUNDERSTORMS MOVING ACROSS COLUMBIANA COUNTY...

STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WERE MOVING
ACROSS COLUMBIANA COUNTY. THE STORMS EXTENDED FROM EAST OF SALEM TO
NORTH OF SUMMITVILLE. THE STORMS WERE MOVING OFF TO THE NORTHEAST
ABOUT 25 MPH.

BE ALERT FOR SMALL HAIL...FREQUENT LIGHTNING...GUSTY WINDS AND VERY
HEAVY DOWNPOURS.
Special weather statement, Aug 4, 3:34 PM EDT, 47 minutes before
PAZ007-042030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT MON AUG 4 2003

...THUNDERSTORMS MOVING INTO MERCER COUNTY...

THUNDERSTORMS WITH VERY HEAVY RAIN WILL BE MOVING INTO MERCER COUNTY
NEAR THE WHEATLAND AND SHARON AREAS BY 350 PM. BE ON THE LOOKOUT FOR
VERY HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS.
THE STORMS WERE MOVING NORTHEAST ABOUT 20 MPH.

ALSO...BE ALERT FOR PONDING OF WATER ON ROADS AND FOR WATER TO
RAPIDLY COLLECT IN LOW LYING AND POOR DRAINAGE AREAS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:40 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 4, 12:52 PM EDTFlash Flood WarningPBZWashington3 hr
Aug 4, 3:03 PM EDTFlash Flood WarningPBZTuscarawas3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.